Alert archive / Arizona / Wind Advisories in 2018
Wind Advisory 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Feb 23, 2018, 1:07 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 23, 2018, 2:00 PM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2018, 1:07 PM MST (20:07 UTC)
- In effect from
- Feb 23, 2018, 2:00 PM MST
- Expired
- Feb 23, 2018, 7:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942 WWUS75 KFGZ 232007 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 107 PM MST Fri Feb 23 2018 AZZ013-014-016-017-240200- /O.NEW.KFGZ.WI.Y.0007.180223T2100Z-180224T0200Z/ Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains- Including the cities of Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop 107 PM MST Fri Feb 23 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING... The National Weather Service in Flagstaff has issued a Wind Advisory, which is in effect until 7 PM MST this evening. * TIMING...This afternoon and evening. * WINDS...Southwest winds 20 to 35 mph with gusts to 50 mph. * IMPACTS...Winds this strong can make driving difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph are expected. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
1 follow-up statement
613 WWUS75 KFGZ 240205 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 705 PM MST Fri Feb 23 2018 AZZ013-014-016-017-240315- /O.EXP.KFGZ.WI.Y.0007.000000T0000Z-180224T0200Z/ Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Eastern Mogollon Rim-White Mountains- Including the cities of Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, and Pinetop 705 PM MST Fri Feb 23 2018 ...WIND ADVISORY HAS EXPIRED... The National Weather Service in Flagstaff has the Wind Advisory to expire. $$ TM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 23, 9:34 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Feb 23, 9:34 AM MST, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 934 AM MST Fri Feb 23 2018 .SYNOPSIS...For today, a cold front will sweep across the area from the northwest to the southeast bringing good chances for snow and gusty winds to much of northern Arizona. Dry and slightly warmer weather is on tap from Saturday through Monday. Another winter weather system looks to impact the area Tuesday and Wednesday. && .UPDATE... The surface cold front was roughly along a line from Kayenta to Williams and then through Kingman. Surface temps range from 33 at Page to 23 at Flagstaff. Numerous snow showers are with the front, with visibilities as low as 1/4 mile. We do see expanding radar returns moving into western Coconino county at this time. Cross sections show deepening saturation through this afternoon across areas in the winter weather advisory and todays forecast of 2-4 inches of snow and SW winds of 15-25 mph look good. Will continue the winter wx advisory as written. Southern Navajo and Apache counties in the clear right now due to downslope winds. Surface winds this afternoon to become SW 15-30 mph with gusts to 40 mph. && .PREV DISCUSSION /339 AM MST/...Current radar imagery reveals snow showers associated with a passing cold front impacting northwest Yavapai and western Coconino Counties. This cold front will move from the northwest to the southeast throughout the day, exiting after midnight tonight. In terms of timing, the heaviest snow is forecast to occur along the front, first impacting the Kaibab Plateau and Grand Canyon Country between 5 am and 11 am this morning. Subsequently, the heaviest snow is forecast along the western Mogollon Rim northeast to the Black Mesa area between 11 am and 5 pm, and the eastern Mogollon Rim/White Mountains northeast to Window Rock between 5 pm and midnight. In terms of snow amounts, while very cold air means snow will be possible down to the lowest valley floors, the majority of accumulating snow is expected to remain above 4500-5500 feet. The greatest snowfall is forecast west of a line from the Navajo National Monument to Clints Well. In this area, the forecast calls for a dusting to 1 inch from 4500 to 6000 feet, 1 to 4 inches above 6000 feet, with locally high amounts over the higher mountain peaks. Lighter accumulations are forecast near the Arizona/New Mexico border. This is a generalization, so please see weather.gov/flagstaff for location specific forecasts. A Winter Weather Advisory remains in effect for the Kaibab Plateau and Grand Canyon Country through 5 pm this afternoon, and the Coconino Plateau and Western Mogollon Rim through 8 pm tonight. In addition to snow, gusty winds will persist ahead of the passing front. The strongest winds are forecast east of Flagstaff, where southwest winds from 20 to 30 mph, with gusts to 40 mph are forecast. Winds will decrease and switch to the west behind the front. For the weekend, dry conditions are forecast on Saturday, with a shortwave trough bringing a slight chance for showers near the Arizona/Utah border late Saturday night. Zonal flow will return to the area Sunday and Monday allowing for cool but warming temperatures to start next week. On Tuesday, model forecasts generally agree that another weather system will impact the area. Current model solutions suggest this low pressure system will take a slightly warmer and wetter trajectory. Drier conditions are forecast for Thursday. && .AVIATION...For the 18z package...MVFR conditions with -sn and local IFR/VIFR over the higher terrain will continue to spread to the east this afternoon, with southwest winds gusting to 30-35 kts. A gradual ending of -SHSN will begin from west to east after 03z Saturday, with VFR conditions returning most areas by 18z. Aviation discussion not updated for amendments. && .FIRE WEATHER... A cold frontal boundary will move across the area Friday morning bringing a round of accumulating mountain snow and breezy southwest winds before exiting the area late Friday. Showers will end by Saturday morning with cool temperatures remaining on Saturday. Sunday through Tuesday...Cool and calm weather will continue for Sunday and Monday. By late Tuesday the next low pressure system will begin to impact the area bringing the next round of precipitation and windy conditions. && .FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until 8 PM MST this evening FOR AZZ007- 015. Winter Weather Advisory until 5 PM MST this afternoon FOR AZZ004- 006. && PUBLIC...DL/RR AVIATION...BAK FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Feb 23, 10:54 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1054 AM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM SNOW JACOB LAKE 36.72N 112.22W
02/23/2018 M6.0 INCH COCONINO AZ PUBLIC
SNOW FELL OVERNIGHT AND INTO THE MORNING.
LIGHT SNOW FALLING AT TIME OF OBSERVATION.
&&Local storm report, Feb 23, 11:06 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 AM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW SOUTH RIM VISITORS CENT 36.05N 112.11W
02/23/2018 M3.0 INCH COCONINO AZ TRAINED SPOTTER
STILL SNOWING AT TIME OF OBSERVATION.
&&Local storm report, Feb 23, 11:08 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM SNOW SELIGMAN 35.34N 112.91W
02/23/2018 E1.0 INCH YAVAPAI AZ PUBLIC
SNOWING AT TIME OF OBSERVATION.
&&Local storm report, Feb 23, 12:26 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM SNOW KAIBITO 36.61N 111.08W
02/23/2018 E2.0 INCH COCONINO AZ LAW ENFORCEMENT
STILL SNOWING AT TIME OF OBSERVATION.
&&
BKLocal storm report, Feb 23, 12:28 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW GRAND CANYON EAST ENTRA 36.04N 111.83W
02/23/2018 M4.0 INCH COCONINO AZ CO-OP OBSERVER
STILL SNOWING AT TIME OF OBSERVATION.
&&
BKNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.